Colorado, 2007

Avalanche in Colorado, January 12 to 14, 2007

January 12 to 14, 2007 · NWS GJT · 1 event in 1 county or zone

Copius amounts of moisture and high winds associated with a low pressure system caused an increase in avalanche danger. This led to some natural avalanches and resulted in mitigation procedures that produced additional avalanches in the western San Juan Mountains.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Copius amounts of moisture and high winds associated with a low pressure system caused an increase in avalanche danger. This led to some natural avalanches and resulted in mitigation procedures that produced additional avalanches in the western San Juan Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 12, 3:51 AM MST, 10 hours 9 minutes earlier.

Area forecast discussion, Jan 12, 3:51 AM MST, 10 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
351 AM MST FRI JAN 12 2007

SHORT-TERM (TODAY THROUGH SATURDAY NIGHT): OVERNIGHT THE COLD FRONT
HAS SLOWLY WORKED SOUTH CURRENTLY ORIENTED ALONG THE ROAN-TAVAPUTS
PLATEAU AND MAY POSSIBLY LEAK INTO THE EAGLE VALLEY THIS MORNING. AT
3AM VERNAL DISPATCH REPORTED WHITE-OUT CONDITIONS IN THE WESTERN
PORTION OF THE UINTA BASIN. MONTROSE DISPATCH REPORTED CHAIN LAW IN
EFFECT FOR THE SAN JUAN PASSES AND SNOWFALL HAD BEGUN IN RIDGWAY.

COLD FRONT BECOMES ORIENTED SW-NE UNDER THE JET AND WILL PROGRESS
ACROSS THE CENTRAL CWA THIS AFTERNOON-EARLY EVE...AND SOUTHERN CWA
TONIGHT. HIGHLIGHTS ARE IN GOOD SHAPE IN THE COLD SECTOR ACROSS THE
NORTH. CENTRAL AND SOUTH MTN ZONES...IN MOISTENING UNSTABLE SW HAVE
DECIDED TO ISSUE HILIGHTS WITH THE MORNING PACKAGE. AS FOR THE WATCH
IN DURANGO-PAGOSA SPRINGS AIR AND GROUND TEMPS HAVE REMAINED VERY
WARM OVERNIGHT AND DO NOT EXPECT SIGNIFICANT SNOW ACCUMULATIONS WILL
BE REALIZED UNTIL TONIGHT. THEREFORE EXTENDED WATCHES WITH THICKNESS
VALUES ON THE RAIN-SNOW CUSP. ACROSS THE CENTRAL VALLEYS...MILD
TEMPS UNDER SW FLOW TODAY WILL QUICKLY GIVE WAY TO SNOWFALL WITH THE
FRONT LATE THIS AFTERNOON. EXPECT GOOD SNOWFALL WITH THE FRONT SO
HAVE UPGRADED WATCHES TO ADVISORIES AND ADDED EAGLE-MONTROSE-
GUNNISON. THE SOUTHWEST VALLEYS WILL SEE A WEAKER COLD FROPA AND
ARE THEREFORE LEFT OUT OF ADVISORIES FOR NOW. SATURDAY STRONG SW MTN
WINDS WILL WEAKEN AND VEER TO NW WITH INSTABILITY SHOWERS
PRODUCING SIGNIFICANT SNOWFALL IN THE COLORADO MTNS. HAVE SHOWED A
SHARPER DRYING TREND IN NE UTAH FAR NW COLORADO SATURDAY NIGHT AND
ADDED FOG TO THE VALLEYS THERE. A BITTERLY COLD MORNING IN STORE
FOR SUNDAY UNDER THE -32C COLD CORE.  RAMEY

.LONG TERM (SUNDAY THROUGH THURSDAY)...
GOOD MODEL AGREEMENT WITH THE LARGE SCALE FEATURES EARLY ON. A DEEP
LONGWAVE TROUGH WILL BE OVER THE GREAT BASIN AND WESTERN COLORADO
SUNDAY. THIS WILL KEEP WELL BELOW NORMAL TEMPERATURES ACROSS THE
AREA THROUGH THE START OF THE NEW WEEK. THE POSITIVE TILT LONGWAVE
TROUGH IS THEN PROGGED TO SHEAR APART ON MONDAY WITH A CYCLONIC
CIRCULATION HANGING BACK IN THE VICINITY OF SOUTHERN NEVADA TUESDAY
WHILE THE NORTHERN PORTION OF THE TROUGH MOVES EAST. KEPT POPS ON A
DECREASING TREND SUNDAY AND MONDAY WITH ZERO POPS IN THE FORECAST ON
TUESDAY.

MODEL SOLUTIONS DIVERGE MID WEEK SO LEFT THE LATER PERIODS ALONE
WITH LITTLE OR NO POPS PRESENT AND TEMPERATURES ON A GRADUAL UPWARD
TREND. LINDQUIST

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...HEAVY SNOW WARNING THROUGH FRIDAY NIGHT FOR ZONES 1/2.
      WINTER STORM WARNING THROUGH SATURDAY FOR ZONES
       3/9/12/13/17/18/19.
      SNOW AND BLOWING SNOW ADVISORY THROUGH SATURDAY FOR ZONES
       4/10.
      SNOW ADVISORY THROUGH SATURDAY FOR ZONE 5.
      SNOW ADVISORY TONIGHT THROUGH SATURDAY FOR ZONES 6/7/8/11/14.
      WINTER STORM WATCH TONIGHT THROUGH SATURDAY FOR ZONES
       22/23.
.UT...WINTER STORM WARNING THROUGH SATURDAY MORNING FOR ZONE 23/25.
      HEAVY SNOW WARNING THROUGH SATURDAY MORNING FOR ZONE 24.
      SNOW AND BLOWING SNOW ADVISORY THROUGH SATURDAY FOR ZONE 28.
      SNOW ADVISORY TONIGHT THROUGH SATURDAY FOR ZONE 27.

JOE/TAL
Hazardous weather outlook, Jan 12, 5:54 AM MST, 8 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
554 AM MST FRI JAN 12 2007

COZ001>014-017>023-UTZ022>025-027>029-131300-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
554 AM MST FRI JAN 12 2007

...NUMEROUS WINTER WEATHER WARNINGS...ADVISORIES...AND WATCHES HAVE
BEEN ISSUED. PLEASE SEE DENWSWGJT FOR DETAILS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

HEAVY SNOW AND WINDY CONDITIONS ARE EXPECTED ACROSS THE
MOUNTAINS. LOWER ELEVATIONS OF NORTHEAST UTAH AND NORTHWEST
COLORADO CAN EXPECT PERIODS OF HEAVY SNOW AS WELL. SNOW WILL DEVELOP
ACROSS LOWER ELEVATIONS ALONG AND SOUTH OF INTERSTATE 70 LATE THIS
AFTERNOON AND THIS EVENING...WITH SIGNIFICANT ACCUMULATIONS EXPECTED
OVERNIGHT. BLOWING AND DRIFTING SNOW MAY CAUSE OCCASIONAL WHITEOUT
CONDITIONS ACROSS THE HIGH ELEVATIONS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WIDESPREAD SNOW IS EXPECTED SATURDAY...GRADUALLY TAPERING OFF
SATURDAY NIGHT AND SUNDAY. SNOW MAY BE HEAVY AT TIMES SATURDAY...
ESPECIALLY IN THE MOUNTAINS WITH STRONG GUSTY WINDS CREATING
AREAS OF BLOWING AND DRIFTING SNOW. VERY COLD TEMPERATURES ARE
EXPECTED SATURDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS AND STRONG
WINDS...OR ANY OTHER SIGNIFICANT WEATHER.

TGJT

In the hours before

Local storm report, Jan 12, 8:32 AM MST, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
832 AM MST FRI JAN 12 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HEAVY SNOW       19 N VERNAL             40.73N 109.54W
01/11/2007  E8.0 INCH        UINTAH             UT   CO-OP OBSERVER

0623 AM     HEAVY SNOW       HAMILTON                40.37N 107.60W
01/12/2007  M6.0 INCH        MOFFAT             CO   CO-OP OBSERVER

&&

JDC
Local storm report, Jan 12, 9:32 AM MST, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
932 AM MST FRI JAN 12 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY SNOW       47 NW MAYBELL           41.00N 108.72W
01/12/2007  M10.0 INCH       MOFFAT             CO   CO-OP OBSERVER

            BROWNS PARK... 24 HOUR AMOUNT

0800 AM     HEAVY SNOW       4 SW CRAIG              40.48N 107.61W
01/12/2007  M6.5 INCH        MOFFAT             CO   CO-OP OBSERVER

            24 HOUR AMOUNT

0830 AM     SNOW             33 N CRAIG              40.99N 107.55W
01/12/2007  M4.2 INCH        MOFFAT             CO   TRAINED SPOTTER

            24 HOUR AMOUNT

0830 AM     HEAVY SNOW       40 NNE VERNAL           40.99N 109.24W
01/12/2007  M6.0 INCH        DAGGETT            UT   PUBLIC

            CLAY BASIN... 24 HOUR AMOUNT

&&

TGJT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, Northwestern San Juan Mountains

When
January 12, 2:00 PM MST to January 14, 12:00 PM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
Department of Highways
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

On January 12th, 2 natural avalanches near Red Mountain Pass deposited snow on Highway 550 for a distance of 36 feet at a depth of 2 feet on the centerline. Avalanche mitigation procedures resulted in a number of man-made slides which also deposited debris on roadways near Red Mountain Pass, Coal Bank Pass, and Molas Pass. Periodic road closures occurred for a total of 41 hours and 40 minutes at Red Mountain Pass, and for 8 hours and 25 minutes for Coal Bank and Molas Passes.

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, January 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 10948.